Format

Send to

Choose Destination
See comment in PubMed Commons below
Neuropsychopharmacology. 1997 Sep;17(3):141-50.

Ketamine-induced exacerbation of psychotic symptoms and cognitive impairment in neuroleptic-free schizophrenics.

Author information

  • 1Experimental Therapeutics Branch, National Institute of Mental Health, National Institutes of Health, Bethesda, Maryland 20892-1380, USA.

Abstract

The N-methyl-d-aspartate (NMDA) receptor has been implicated in the pathophysiology of schizophrenia. We administered subanesthetic doses of the NMDA receptor antagonist ketamine in a double-blind, placebo-controlled design to 13 neuroleptic-free schizophrenic patients to investigate if schizophrenics will experience an exacerbation of psychotic symptoms and cognitive impairments with ketamine. We also examined whether schizophrenics experienced quantitative or qualitative differences in ketamine response in comparison to normal controls. Schizophrenics experienced a brief-ketamine-induced exacerbation of positive and negative symptoms with further decrements in recall and recognition memory. They also displayed greater ketamine-induced impairments in free recall than normals. Qualitative differences included auditory hallucinations and paranoia in patients but not in normals. These data indicate that ketamine is associated with exacerbation of core psychotic and cognitive symptoms in schizophrenia. Moreover, ketamine may differentially affect cognition in schizophrenics in comparison to normal controls.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk